Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 110, NWS Grand Forks, ND

July 2, 2008Otter Tail County, Wadena County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 2, 2008, 12:07 AM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2008, 12:07 AM CDT (05:07 UTC)
Expired
Jul 2, 2008, 12:30 AM CDT
In force
23 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Otter Tail County, MN, Wadena County, MN

The radar

The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 05:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 12:20 AM CDTHAIL 0.882 N Wrightstown, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 4:50 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 5.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2008-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2008-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
131 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 020507
SVRFGF
MNC111-159-020530-
/O.NEW.KFGF.SV.W.0110.080702T0507Z-080702T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1207 AM CDT WED JUL 2 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WADENA COUNTY IN CENTRAL MINNESOTA...
  EAST CENTRAL OTTER TAIL COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 1230 AM CDT

* AT 1206 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 5 MILES SOUTHEAST OF DEER CREEK...OR 41 MILES
  EAST OF FERGUS FALLS...MOVING TO THE SOUTHEAST AT 31 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WRIGHTSTOWN AT 1215 AM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4636 9513 4635 9515 4628 9515 4628 9514
      4620 9515 4634 9540 4649 9525 4637 9498
      4636 9499
TIME...MOT...LOC 0507Z 306DEG 27KT 4636 9521

$$

TG
2 follow-up statements
000 
WWUS53 KFGF 020512
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1211 AM CDT WED JUL 2 2008

MNC111-159-020530-
/O.CON.KFGF.SV.W.0110.000000T0000Z-080702T0530Z/
WADENA MN-OTTER TAIL MN-
1211 AM CDT WED JUL 2 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR EAST CENTRAL OTTER TAIL AND SOUTHWESTERN WADENA COUNTIES...

AT 1210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM
WAS LOCATED 5 MILES WEST OF HEWITT...OR 42 MILES EAST OF FERGUS 
FALLS...MOVING TO THE SOUTHEAST AT 31 MPH. THERE IS AN ADDITION 
STORM CAPABLE OF PRODUCING QUARTER SIZE HAIL SOUTHWEST OF VERNDALE.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4637 9498 4636 9499 4636 9514 4635 9515
      4628 9515 4628 9514 4626 9515 4634 9530
      4644 9514
TIME...MOT...LOC 0511Z 306DEG 27KT 4634 9518

$$

TG
000 
WWUS53 KFGF 020523
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1223 AM CDT WED JUL 2 2008

MNC111-159-020533-
/O.EXP.KFGF.SV.W.0110.000000T0000Z-080702T0530Z/
WADENA MN-OTTER TAIL MN-
1223 AM CDT WED JUL 2 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL OTTER TAIL AND
SOUTHWESTERN WADENA COUNTIES WILL EXPIRE AT 1230 AM CDT...

AT 1223 AM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN SOUTHWESTERN WADENA AND EAST CENTRAL OTTER TAIL COUNTIES. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 1230 AM CDT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
WEDNESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4637 9498 4636 9499 4636 9514 4635 9515
      4628 9515 4628 9514 4626 9515 4634 9530
      4644 9514
TIME...MOT...LOC 0523Z 306DEG 27KT 4629 9508

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:48 PM CDT, 8 hours 19 minutes earlier.

Area forecast discussion, Jul 1, 3:48 PM CDT, 8 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
348 PM CDT TUE JUL 1 2008

.DISCUSSION...
COLD FRONT OVERTAKING PREFRONTAL TROUGH AND CURRENTLY ORIENTED ALONG
A ROSEAU TO LISBON LINE. STRONGEST CONVECTION SO FAR CONFINED TO FAR
NE FA CLOSEST TO SHORTWAVE DROPPING THROUGH SOUTHERN MB/ONTARIO.
FARTHER SW ALONG FRONT CAPPING APPEARS TO BE LIMITING CONVECTIVE
POTENTIAL. STILL SOME POTENTIAL NEXT FEW HOURS WITH ACCAS AND
LOCALIZED FINE LINE/BOUNDARIES. NOT MUCH GOING ON IN POST FRONTAL
ENVIRONMENT ACROSS FAR NW FA BASED ON RADAR AND SATELLITE TRENDS.
CURRENT POP TIMING EXCELLENT SO NOT PLANNING ON CHANGING. OF
INTEREST IS SMOKE LAYER BEHIND FRONT WHICH IS LIMITING VSBY.
OTHERWISE T/TD DROP BEHIND COLD FRONT RESPECTABLE WITH A 10 DEGREE
DROP IN T BEHIND BOUNDARY. CURRENT TEMPERATURES ALSO SEEM REASONABLE
SO NOT MUCH FOR CHANGES IN UPDATE.

&&

.AVIATION...
COLD FRONT WITH WIND SHIFT WILL CONTINUE TO MOVE SOUTH ACROSS THE
AREA THIS EVENING/OVERNIGHT. THUNDERSTORMS SO FAR CONFINED TO FAR NE
FA WITH SOME ISOLD MVFR VSBY IN RA. ELSEWHERE ISOLD POTENTIAL FOR
STORMS WILL EXIST FOR A COUPLE MORE HOURS ALONG AND AHEAD OF FRONT
BUT SO FAR NOT VERY IMPRESSIVE. VFR CIG CONDITIONS EXPECTED
THROUGHOUT THE PERIOD. OF INTEREST IS SMOKE LAYER BEHIND FRONT WHICH
HAS DROPPED VSBY TO MVFR RANGE IN A FEW SPOTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER
Hazardous weather outlook, Jul 1, 5:22 AM CDT, 18 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
522 AM CDT TUE JUL 1 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-021030-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
522 AM CDT TUE JUL 1 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
REGION THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME
OF THESE STORMS MAY BE SEVERE. THE MOST LIKELY TIME FRAME FOR
SEVERE STORMS WILL BE FROM LATE AFTERNOON THROUGH THE EVENING.
THE MAIN THREAT WILL BE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

TG

In the hours before

Local storm report, Jul 1, 8:40 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
840 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             4 NW CARP               48.55N 94.71W
07/01/2008  E0.75 INCH       LAKE OF THE WOODS  MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 8:55 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
855 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 NW WARROAD            48.98N 95.43W
07/01/2008  E1.00 INCH       ROSEAU             MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 9:23 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
923 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             4 NE LEO                48.80N 96.19W
07/01/2008  E0.75 INCH       ROSEAU             MN   PUBLIC

&&

JKAISER
Local storm report, Jul 1, 10:12 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1012 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 SE BADGER            48.65N 95.83W
07/01/2008  E0.88 INCH       ROSEAU             MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES FROM 615 PM TO 630 PM. SIZED
            RANGED FROM PEA SIZED TO NICKLE SIZED.

&&

SPEICHER
Local storm report, Jul 1, 10:15 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             12 SE BADGER            48.65N 95.83W
07/01/2008  E0.88 INCH       ROSEAU             MN   PUBLIC

            HAILED FOR ABOUT 15 MINUTES FROM 615 PM TO 630 PM. SIZE
            RANGED FROM PEA SIZED TO NICKLE SIZED.

&&

SPEICHER
Local storm report, Jul 1, 10:49 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1049 PM CDT TUE JUL 01 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             HAWLEY                  46.88N 96.32W
07/01/2008  E1.00 INCH       CLAY               MN   PUBLIC

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:11 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods64 min
Jul 1, 7:28 PM CDTSevere Thunderstorm WarningFGFBeltrami, Lake of the Woods62 min
Jul 1, 8:11 PM CDTSevere Thunderstorm WarningFGFBeltrami50 min
Jul 1, 10:11 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail64 min
Jul 1, 10:50 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Otter Tail31 min
Jul 1, 11:08 PM CDTSevere Thunderstorm WarningFGFBecker, Otter Tail38 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.